CHS Urges Pharmacists To Help Identify Hereditary Hemochromatosis Sufferers
Posted April 1st, 2016 by Canadian Hemochromatosis Society
By Dr. Caryln Volume-Smith, CHS Vice President and Licensed Pharmacist
Often individuals with Hereditary Hemochromatosis (HHC) who are suffering from the effects of iron overload remain undiagnosed until irreparable organ damage has occurred, affecting their longevity and quality of life. Community pharmacists are often one of the first health care providers who are approached by patients suffering from tiredness, aches and pains and general malaise in an effort to self-treat before proceeding to their family physicians. Unfortunately, some remedies for such symptoms could end up harming HHC sufferers over the long term. For example, advising regular dosing of acetaminophen (e.g. Tylenol®) could harm an already damaged liver. Recommending iron supplements or multivitamins with iron can create even more iron overload in an already dangerous situation.
In an effort to ensure that potential HHC sufferers are identified at the pharmacy counter, the Boots pharmacy chain in the United Kingdom, in cooperation with the Haemochromatosis Society of the UK, has created an educational program for pharmacists. This program is aimed at increasing pharmacists’ knowledge about the causes, symptoms, risks and management of HHC. The Canadian Hemochromatosis Society (CHS) believes that a similar program in Canada would also prove helpful for Canadian pharmacists and is actively working to increase awareness of HHC in the Canadian pharmacy profession.